Involuntary sharp intake of breath - British Heart Fou...

British Heart Foundation

25,935 members17,094 posts

Involuntary sharp intake of breath

Samgeorge
Samgeorge

Hi all,

Seen a couple of posts on this but wondered if anyone had gotten to the bottom of it. I get a sudden involuntary sharp intake of breath. Can happen any time and always takes me by surprise. It doesn’t happen often and isn’t worrisome, but just curious as to what the cause is. I’m on Clopidogrel and Bisoprolol following OHS in January. Not sure if it’s meds related, surgery related or something else. Any ideas?

Thanks

Sam

24 Replies

Morning

I have the same thing, doesn’t happen very often but when it does it takes me by surprise. ( takes husband by surprise too as he can sometimes hear it!) I am 4 years post op AVR and bypass, am on Cardestartin Bisoprolol Aspirin and Furosemide. Haven’t a clue what causes it.😂

Pauline

Samgeorge
Samgeorge in reply to 080311

Thanks Pauline, it is always a bit of a shock when it happens. I think it is harmless but good to know I’m not alone with the weirdness of it 🤣

Hi SamGeorge - Yes from myself. It followed my PE (pulmonary embolism). Was very prevalent immediately following the PE - a friend's husband accused me of showing boredom with his conversation, which took me aback ! 'No dear boy, it is an intake of breath over which I have no control' !! Does not happen quite so often now, but does every now and again, more often in the evening I find. I do check my saturation levels with the oximeter which gives me a useful benchmark as can be as low as 85, though when low, is more often 90 or 91. Otherwise 95 - 98, standard saturation. Bon courage.

Samgeorge
Samgeorge in reply to Ruadh

Thanks Ruadh, will check oxygen levels myself and see what I get. 👍

Yes I’m exactly the same. Started after getting PE from Covid at Xmas. Like a lung spasm. It’s odd, don’t feel it coming or know why. I get about 2-3 a day at the mo.

First time I’ve seen this on here. Glad I’m not alone as I get it too, most evenings with no explanation.I hope someone with more knowledge can throw some light on it.

I get that too. Sometimes it hurts round my heart, mostly first thing in the morning. I'm trying deep breathing exercises.

Hi Samgeorge! İnteresting to read this as I get it too. I would describe mine as a sharp intake of breath with no out breath x

Samgeorge
Samgeorge in reply to Fethiye21

Yes, sounds about the same 👍

Ruadh
Ruadh in reply to Fethiye21

Yes, No out breath. Is odd.

Yes, sounds about the same 👍

Add me to the list. I had a PE in 2019 and my meds also include Bisoprolol. Like you said - I find it no big deal - just odd.

Hidden
Hidden

I've been getting this for about 20 years, I think it's normal for some people.

Me too. 3 years post AVR and on Bisoprolol and Amlodopine. Thought it would diminish after recovery but still with me. Did read that surgery could have caused phrenic nerve irritation but that's as far as my research extended.

Samgeorge
Samgeorge in reply to IanGordon

Thanks Ian I’ll check that out. 👍

Hiya...well I kinda sorta had this before my stents in oct.it was happening more often but also accompanied by a wierd shooting sensation from the base of my spine to halfway up my spine and like a poker up through the centre of stomach..almost like an electric current zapping me.it always took me by surprise and I had no control over my lower torso sometimes higher and a sharp intake of breath ,which does indeed give the impression of either boredom or basic rudeness ,.{I've never been tasered lol}but I'm guessing by what I'm told,it would be a similar feeling .like that of an electric shock{which I have had} .ive had sciatica on and off for many years and it's definately not the same at all.it had started 3 years ago maybe but just put it down to a bad back ,I've again, had for many years.. however,I'd almost forgotten about it til I read your post and since Oct it hasn't happened...yet..so I agree a very interesting subject that I'm going to keep an eye on xDebx

It happens to me as well........and all my life.

I get it just before l go to sleep. It seems to refresh me as l am very breathless. I suppose it gives me more oxygen.

Ok guys - the following info seems to have some answers for us -healthline.com/health/parad...

The research term to use is : Paradoxical-breathing. All very interesting. Have fun digging -<smile>

Samgeorge
Samgeorge in reply to Ruadh

Very interesting, especially the mention of trauma to the chest wall and nerve damage. Thanks Ruadh 👍

080311
080311 in reply to Samgeorge

I have been reading these posts with a lot of interest, I thought it was just a quirk from after my surgery, it isn’t a daily occurrence just every now and then. It used to give me a bit of a shock at the start but have got quite used to them now. Like you it’s interesting about trauma to the chest wall and nerve damage. That about covers our open heart surgery 😂 thought it was just me, obviously not. Thanks for posting the thread, every day is a day in school 😂

Best wishes Pauline

I had quite it regularly for a few months after my OHS in April 2019. I still get it occasionally now but not nearly as often. I'm on Bisoprolol and a couple of other medications. It happens completely out the blue without any reason or warning.

Hi Samgeorge, you are not alone.

I have same issue. It happened after my OHS 6 months ago and I still have it - i can only describe the it as a bit akin to the sharp intake of breath a baby sometime has after crying for a long time.

I asked my consultant who explained that there is a nerve system that runs down your body that sits behind the heart, that controls our breathing. It can be disrupted or sometimes damaged during OHS. He indicated that it should settle down over time.

It happens maybe once or twice a day and I just notice it occasionally now as opposed to being alarmed by it. It doesn’t seem to have gotten worse or cause me problems.

I hope this helps, Terry

Samgeorge
Samgeorge in reply to Telboi

Thanks Terry, it all starts to make some sense now 😉

You may also like...